Editorial Note: This is the fourth of five posts running over two weeks, about Post-SSRI Sexual Dysfunction (PSSD). The first was Wikipedia Editor inserts Foot in Mouth, followed by 120 cases of PSSD, and Recovering from PSSD.
I first took citalopram in November 2007, at the age of 22. I had quite bad OCD and because there was a long wait to try CBT, I was persuaded to try citalopram to treat my OCD.
Initially it made me feel a bit sick, but the most noticeable thing was it completely abolished my sex drive. I simply stopped thinking about, desiring, or fantasising about sex in any way. When I had an orgasm, it was nearly pleasure-less, and my penis felt anaesthetised.
I thought this was odd, but when I asked my then GP he told me that sexual dysfunction was a common side effect of taking SSRI antidepressants, and I assumed it would return to normal when I stopped taking the drug.
Not the drug
I only took the drug for 4 weeks, but when I stopped taking it my libido didn’t return to anywhere like it was before. After 2 months I became concerned, and asked my GP. He said my low libido and citalopram could not be connected in any way, as I had stopped taking the drug, and my low libido was likely down to low mood/anxiety.
I wasn’t convinced as I know how low mood or stress can affect my libido, and it is nowhere near as severe, and returns quite quickly when I relax, or my mood lifts. I wasn’t too concerned though, and assumed it would just take a few more months to return to normal.
I was persuaded to take fluvoxamine for at least 3 months, as this is the time it is supposed to take before improving OCD symptoms. I started taking this drug in July 2008, and took it for about 5 months. I stopped after seeing no improvement in my OCD symptoms. I felt fluvoxamine had no effect on my sexual functioning whatsoever, and ironically it is the SSRI that has been reported to cause the least sexual problems, although some people are affected.
I was then persuaded to try citalopram for a longer period of time, and I agreed as I was ignorant to the potential of SSRI’s to cause long lasting sexual dysfunction.
So in December 2008, I took it for about 3 weeks. This time I noticed an even further decrease in libido, and two days after taking it, I developed severe premature ejaculation. I had never experienced premature ejaculation up to this point in my life. After 3 weeks I developed a severe headache, which my GP thought was connected to citalopram, so this is why I stopped taking it.
Not going back to normal
After a few months of being off all SSRI’s, my libido was still non-existent; I still had pleasure-less orgasms, my penis still felt anaesthetised, and I had severe premature ejaculation. I started to become more concerned. Puberty started for me at thirteen, so I have had many years to get to know how my libido works, and how it is affected by my mood or stress levels etc. The sexual dysfunction I experienced since taking citalopram was much more severe, was consistent every day, whatever mood I am in, and started directly upon taking citalopram.
Low mood, stress or OCD had never caused pleasure-less orgasms, severe premature ejaculation, or for my penis to feel anaesthetised. All of these symptoms have been known to be caused by SSRIs, including citalopram. So I went along to my GP hoping he would see that citalopram was the most likely cause.
I explained the situation to him, and he told me there was no way citalopram could have caused my on-going sexual problems, as it was not in my system anymore. He said “you will get better, when you decide to get better”. Frustrated I went to another doctor, this time with literature from credible scientists etc, who had expressed concern that SSRI’s could cause persisting sexual dysfunction even after cessation of their use. She briefly looked at them, suggested my OCD could be the cause of my problems, and that I should never ever mention this problem to a doctor again. She also told me that as I had a history of mental health problems, it is unlikely that I would be taken seriously.
I met with the psychiatrist who prescribed me the citalopram. I sent him some literature I had got off the internet regarding Post-SSRI Sexual Dysfunction, as that was what I was now sure I was suffering. He refused to read the literature, and also stated he felt my sexual problems were down to low mood or OCD. Eventually I insisted on him reading the literature. He then told me that although PSSD might exist, he couldn’t say whether or not I was suffering from it.
I have been to many doctors over the following years, explained to them why I was convinced I was suffering PSSD and they have all attributed my sexual problems to low mood/ anxiety. My problems have been attributed to almost everything, apart from citalopram.
The only exception was a GP, ex psychiatrist, who told me he had no doubt citalopram was the cause of my on-going sexual dysfunction, and that he had a number of ex patients who had a similar experience to me; on-going sexual dysfunction long after stopping an SSRI, that he had no doubt was caused by an SSRI. He then told me he couldn’t tell me if or when I would recover, but that if I did recover, it would take years.
Not my life anymore
The effect of living with PSSD is devastating. It has destroyed two relationships. Relationships with women end up being like an asexual friendship, with sex being like a pleasure-less boring chore, with no emotional connection or lust whatsoever. If I don’t make a full recovery I don’t think I will ever be able to have a “normal” sexual relationship in the future.
This obviously has serious implications for my future. In the years after developing PSSD, I have suffered from a severe depression, as I have been left in a horrible limbo state which has gone on year after year. This is directly linked to PSSD and has resulted in self-harm, a suicide attempt, and I have often contemplated taking my own life.
I feel alienated from my peers, as I can’t relate to them – I can’t get excited about girls with them and relationships, etc. I don’t like listening to music as much anymore, as nearly all music is about love, sex, and romance in one way or another, and I don’t like to be reminded about what I am missing out on. The same applies to certain films and TV programmes.
I cannot feel emotions linked to sex, such as sexual jealousy, and visual stimuli does little, to nothing, to “turn me on”. Also I cannot experience any of the “magical” emotional feelings connected to sex, or feel emotionally “bonded” to a woman. Another thing I can’t experience is excitement or anticipation before sex, or any sense of emotional “accomplishment”, after having sex. Also the physiological effects of sex such as a racing heart, dry mouth, and the feeling of your tummy flipping, which is linked to feeling lust, or sexual excitement, have been absent since I first took citalopram. I also have no desire to “seek” out sex, by trying to get a girlfriend, etc.
It is difficult to talk about this problem. When I have talked to people about it I have regretted it. People don’t understand, or don’t believe you. I have been laughed at even by doctors. People have suggested I might just be gay. In my social circle, only my parents and one close friend knows. The subject is taboo. This must be why this problem hasn’t received much publicity. You are shamed into not talking about it.
I have now lived with PSSD for almost 7 years. The severe premature ejaculation has resolved, but it took 15 months to do so. The pleasure less orgasms, penile anaesthesia and non-existent sex drive remain. I live with a barely suppressed rage about what has happened to me, and especially about how I have been treated by the medical profession.
Since I first took citalopram I have felt like an old man, in a young person’s body. I don’t even feel like a proper human being anymore, I would describe PSSD as a protracted mental torture. I hope that one day I will recover, and be able to put this behind me, and that the medical profession will eventually treat this serious condition with the respect it deserves.